Montana, 2015

High Wind in Montana, December 9, 2015

December 9, 2015 · NWS MSO · 2 events in 2 counties and zones

A combination of colder air moving in behind a cold front, strong pressure rises and showers and thunderstorms brought strong winds to western Montana. The standardized wind speed anomaly from approximately nine thousand feet MSL.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A combination of colder air moving in behind a cold front, strong pressure rises and showers and thunderstorms brought strong winds to western Montana. The standardized wind speed anomaly from approximately nine thousand feet MSL. was between +2 and +3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 9, 4:24 AM MST, 7 hours 6 minutes earlier.

Area forecast discussion, Dec 9, 4:24 AM MST, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
424 AM MST WED DEC 9 2015

.DISCUSSION...Today is the last day of exceptional warmth before
we return to more seasonal temperatures. High temperatures will be
reached before noon before a cold front moves through. The main impacts
from the front will be strong wind, good rains, and rapidly
falling temperatures behind the front.

WIND...With the cold front, winds will be breezy in valleys, with
sustained winds of 20 to 30 mph in many locations, with gusts to
35 to 45 mph possible. In the high terrain, strong winds will
gust to 60 mph. The winds will be most intense for a few hours
with the front. Winds will diminish this evening as the front
moves well east.

RAIN...It has rained all night across far Northwest Montana into
the Idaho Panhandle. This area of mostly rain, with snow levels
hovering around 7000-7500 feet, will expand and intensify across
the rest of the Northern Rockies thanks to a strong cold front
approaching the region.

TIMING of frontal passage looks to be around mid to late morning
in Northwest Montana/central Idaho, late morning/afternoon in
west central Montana then exiting southwest Montana by late
afternoon/early evening.

THIS EVENING AND TONIGHT...Behind the front expect scattered snow
showers through the evening and early overnight hours. Light
accumulating snow is possible which may produce slick roads over
mountain passes tonight.

THURSDAY another weather system will move northward from central
Idaho into western Montana. Confidence is high for SEVERAL INCHES
OF SNOW over Lost Trail, Homestake, Lolo and Lookout passes which
will create some difficult travel. Right now it appears the
valleys will receive a mix of rain and snow. Impacts from a
rain/snow mix will depend on timing of precipitation. The mix
arriving late in the day could produce flash freezing concerns
thus difficult driving conditions. Confidence is currently low
for this scenario, but stay tuned.

FRIDAY AND SATURDAY...The weather pattern changes to more of a
long wave trough across the entire western U.S through the
weekend. This translates into cooler temperatures (around or
slightly below normal) and unstable conditions producing scattered
snow showers each day.

SUNDAY AND MONDAY...Another storm system will impact the western
U.S. with another shot of abundant precipitation. However there is
a lot of uncertainty where the bulk of the moisture from this
storm will track. It appears now that central Idaho into southwest
Montana have the best potential for significant precipitation as
models have been leaning toward further amplifying the long wave
trough thus pulling the more significant energy/precipitation
southward with each run. Temperatures will remain at or slightly
below normal.

&&

.AVIATION...Recent radar images depict rain showers increasing in
coverage across the area in advance of a cold front which will
move through during the morning and early afternoon. Individual
TAFs depict the timing of this front, with KGPI and then KMSO
being the first sites affected, and KBTM and KSMN seeing the wind
shift later in the afternoon. Breezy winds arrive immediately
following the rain associated with the front itself. Sustained
winds will be in the 20 kt range, with gusts to roughly 30 kts.
The moderate rain will likely only last for a couple hours as the
front moves through, but lingering showers and breezy west winds
will continue until the evening hours. After valley winds decrease
overnight into Thursday morning, there is potential for fog for
KGPI and KMSO as cloud cover thins.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Dec 9, 9:20 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
920 AM MST WED DEC 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 NE HERON              48.12N 115.85W
12/09/2015  M2.82 INCH       SANDERS            MT   TRAINED SPOTTER

&&

TAS
Special weather statement, Dec 9, 11:28 AM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1128 AM MST WED DEC 9 2015

MTZ005>007-091900-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
BUTTE/BLACKFOOT REGION MT-
1128 AM MST WED DEC 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...NORTHEASTERN
RAVALLI AND CENTRAL GRANITE COUNTIES UNTIL NOON MST...

AT 1127 AM MST, DOPPLER RADAR WAS TRACKING THUNDERSTORMS 10 MILES
SOUTHEAST OF STEVENSVILLE THAT HAVE DEVELOPED ALONG A COLD FRONT
CAPABLE OF PRODUCING STRONG WINDS NEAR 50 MPH AND POSSIBLE TREE
DAMAGE. THIS LINE IS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
PHILIPSBURG, PORTERS CORNER, PRINCETON, MAXVILLE AND SKALKAHO PASS.

LAT...LON 4597 11352 4627 11413 4660 11377 4654 11303
TIME...MOT...LOC 1827Z 180DEG 0KT 4642 11392

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Missoula / Bitterroot Valleys

When
December 9, 11:30 AM MST to 2:00 PM MST
Where
Missoula / Bitterroot Valleys forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

Very strong winds took three power poles down, some of which were splintered, along Maclay Ranch Rd. south of Trader Brothers three miles south of Lolo. A nearby resident south of the power pole report experienced tiles being blown off their roof. A south Missoula resident located near the Linda Vista area reported 5 rows of roof shingles lost. A private weather station located southeast of Lolo at 3632 ft. reported at wind gust of 57 mph at 11:38 am and 59 mph at 12:39 pm MST.

High Wind, Butte / Blackfoot Region

When
December 9, 12:50 PM MST to 2:30 PM MST
Where
Butte / Blackfoot Region forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

The Deer Lodge AGRIMET sensor reported a wind gust to 65 mph around 1:30 pm MST. The Bert Mooney Airport located south-southeast of Butte reported a gust to 55 mph at 107 pm MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612672, 612736.